Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 6, 2017Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2017, 3:37 PM CDT for Gove County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 3:37 PM CDT (20:37 UTC)
Expired
Jun 6, 2017, 4:03 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS53 KGLD 062037
SVRGLD
KSC063-062115-
/O.NEW.KGLD.SV.W.0113.170606T2037Z-170606T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
337 PM CDT TUE JUN 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gove County in west central Kansas...

* Until 415 PM CDT

* At 337 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Oakley, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oakley.

This includes Interstate 70 in Kansas between mile markers 76 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10081 3913 10072 3911 10063 3906 10053
      3893 10074 3898 10081
TIME...MOT...LOC 2037Z 311DEG 6KT 3907 10075 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
254 
WWUS53 KGLD 062103
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
403 PM CDT TUE JUN 6 2017

KSC063-062113-
/O.CAN.KGLD.SV.W.0113.000000T0000Z-170606T2115Z/
Gove KS-
403 PM CDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3913 10081 3913 10072 3911 10063 3906 10053
      3893 10074 3898 10081
TIME...MOT...LOC 2102Z 311DEG 6KT 3904 10071 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:24 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 6, 3:24 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Tue Jun 6 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 221 PM MDT Tue Jun 6 2017

A weather disturbance is re-energizing showers and thunderstorms
across the southeast 1/2 of the area where precipitable water values
approach 1.5 inches. For the rest of the afternoon and into the
evening expect best chances for precipitation and locally heavy
rainfall across the east through southern through far southwest
parts of the area. Elsewhere drier air aloft is moving in from the
north/northwest where little to no precipitation expected. By
sunrise Wednesday morning very light precipitation possible despite
mid level moisture support as lower atmosphere remains moist.
Boundary layer moisture also increases toward saturation for parts
of the area and could see some fog as a result. Low temperatures
remain above normal with low 50s to around 60.

For Wednesday moisture is limited to the lower levels of the
atmosphere as 700-500mb moisture very dry. Only a few showers and
possible thunderstorms possible. High temperatures closer to normal
with mid 70s to around 80.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 221 PM MDT Tue Jun 6 2017

A fairly benign, warming weather pattern will be in store for
the Tri-State Area for this period.  The forecast area will
continue to be on the northern periphery of the upper level
ridge to the south. There will be a few opportunities for some
more rainfall Wednesday night through Thursday night, but am not
very optimistic based on the weak upper level short wave troughs
that round the crest of the ridge then fade as they move into the
forecast area during the latter part of the week.

As the ridge shifts east WAA will increase causing highs to warm
into the 90s by Friday.  Along with the warm temperatures,
locations along/east of Highway 27 (Saturday) and along/east of
Highway 83 (Sunday) will have heat index values reach 95 degrees
in the afternoon.  A cold front will move through either Monday
or Tuesday bringing cooler temperatures with it.

Following the cold front will be a closed upper level trough.
Currently models have most of the trough staying north of the
forecast area. At this point looks like any rainfall generated
with this trough will mainly be north of the Tri-State Area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 6 2017

KGLD, vfr conditions expected through about 11z with cigs lowering
to mvfr/possibly ifr category for rest of the period. Winds
variable in direction 10kts or less. Tough forecast deciding when
and when not to include showers/thunderstorms in the forecast for
the terminal. Currently thinking that plentiful moisture in the
atmosphere coupled with afternoon heating will increase chances
through the afternoon and early evening. A wind shift is presently
near the terminal which will act as an additional focus for
development. Currently have -tsra mentioned from 19z-02z. Heavy
rain is the main threat and could produce sub vfr visibilities and
cigs.

KMCK, vfr conditions expected through about 08z with cigs lowering
to ifr/lifr category from 09z-18z. Winds generally under 10kts
through the period and will be variable in direction. Similar to
KGLD difficult pinpointing when and when not to include
precipitation mention given abundant moisture and sufficient
heating. First guess is to mention thunderstorms near/over the
terminal from taf issuance through about 00z. Locally heavy
rainfall is possible and could produce sub vfr visibilities.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DDT
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Jun 6, 1:40 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Tue Jun 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening, decreasing in intensity and coverage
after midnight. Some of these storms could become severe with large
hail, damaging winds and locally heavy rainfall. This heavy rainfall
could lead to flash flooding, especially across areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be a chance of thunderstorms from late Thursday afternoon
into Thursday night. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 6, 2:19 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             OBERLIN                 39.82N 100.53W
06/06/2017  E0.75 INCH       DECATUR            KS   OTHER FEDERAL

            POST OFFICE REPORTED A LOT OF DIME SIZE HAIL FELL ALONG

            WITH HEAVY RAINFALL. ESTIMATED TIME OF REPORT FROM RADAR.

&&

JLUNDQUIST
Special weather statement, Jun 6, 2:29 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT TUE JUN 6 2017

KSZ013-014-027-028-062030-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
129 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 230 PM MDT/330 PM CDT/...

At 128 PM MDT/228 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Goodland, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brewster, Winona and Wallace.

This includes Interstate 70 in Kansas between mile markers 31 and 42.

LAT...LON 3912 10193 3940 10132 3916 10098 3885 10162
TIME...MOT...LOC 1928Z 308DEG 10KT 3914 10172

Lockhart
Local storm report, Jun 6, 2:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT TUE JUN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             W OBERLIN               39.82N 100.53W
06/06/2017  E0.88 INCH       DECATUR            KS   PUBLIC

            MOSTLY PEA SIZE HAIL WITH A FEW NICKEL SIZE HAILSTONES.
            ESTIMATED TIME OF REPORT FROM RADAR.

&&

JLUNDQUIST
Special weather statement, Jun 6, 2:42 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
242 PM CDT TUE JUN 6 2017

KSZ015-062045-
Sheridan KS-
242 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345
PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hoxie, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Seguin and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10017 3913 10051 3938 10071 3949 10044
TIME...MOT...LOC 1942Z 308DEG 10KT 3938 10053

Lockhart
Special weather statement, Jun 6, 3:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM CDT TUE JUN 6 2017

KSZ004-062100-
Norton KS-
300 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 400 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Norcatur, or 9 miles west of Norton, moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Lenora, Clayton, Edmond, Densmore, Reager and New Almelo.

LAT...LON 3957 9980 3957 10010 3964 10017 3973 10018
      3980 10018 3994 10000 3970 9963 3968 9963
TIME...MOT...LOC 1959Z 308DEG 15KT 3980 10006

Lockhart
Special weather statement, Jun 6, 3:25 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
325 PM CDT TUE JUN 6 2017

KSZ016-062130-
Graham KS-
325 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 430
PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hill City, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Morland, Bogue and Penokee.

LAT...LON 3940 9961 3918 10001 3939 10016 3957 9986
TIME...MOT...LOC 2025Z 308DEG 11KT 3943 9997

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:41 PM CDTSevere Thunderstorm WarningGLDDecatur29 min
Jun 6, 1:47 PM CDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 2:12 PM CDTSpecial Weather StatementGLDDecatur63 min
Jun 6, 2:29 PM CDTSpecial Weather StatementGLDSherman61 min
Jun 6, 2:42 PM CDTSpecial Weather StatementGLDSheridan63 min
Jun 6, 3:00 PM CDTSpecial Weather StatementGLDNorton60 min
Jun 6, 3:14 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jun 6, 3:25 PM CDTSpecial Weather StatementGLDGraham65 min
Jun 6, 3:43 PM CDTSpecial Weather StatementGLDWichita17 min
Jun 6, 3:45 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jun 6, 3:47 PM CDTSpecial Weather StatementGLDSheridan58 min
Jun 6, 4:00 PM CDTSpecial Weather StatementGLDWallace45 min
Jun 6, 4:02 PM CDTSpecial Weather StatementGLDWichita43 min
Jun 6, 4:05 PM CDTSpecial Weather StatementGLDGove10 min
Jun 6, 4:14 PM CDTSevere Thunderstorm WarningGLDGraham24 min
Jun 6, 5:08 PM CDTSpecial Weather StatementGLDGreeley52 min
Jun 6, 6:19 PM CDTSpecial Weather StatementGLDGreeley41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.